Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Pocatello, ID

September 5, 2009

NWS Pocatello, ID issued this red flag warning at Sep 5, 2009, 4:28 AM MDT. It took effect at Sep 5, 2009, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2009, 4:28 AM MDT (10:28 UTC)
In effect from
Sep 5, 2009, 2:00 PM MDT
Expired
Sep 5, 2009, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 051028
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
428 AM MDT SAT SEP 5 2009


IDZ409-412-477-052230-
/O.NEW.KPIH.FW.W.0004.090905T2000Z-090906T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
428 AM MDT SAT SEP 5 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO ZONES 
409...412 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

A PACIFIC LOW PRESSURE DISTURBANCE WILL MOVE INLAND TODAY. THE
AIR MASS WILL BECOME UNSTABLE WITH SCATTERED RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING IN THE SAWTOOTH FOREST...MIDDLE SNAKE
RIVER VALLEY AND RAFT RIVER AREA BY 1400 HOURS AND CONTINUE
THROUGH 2100 HOURS. THUNDERSTORMS THAT DEVELOP WILL MOVE TO THE
NORTHEAST AT 15 MPH. PRECIPITATION WILL BE GENERALLY LESS THAN ONE
TENTH INCH. ISOLATED STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS
UP TO 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS85 KPIH 052042
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT SAT SEP 5 2009

IDZ409-412-477-060300-
/O.CON.KPIH.FW.W.0004.000000T0000Z-090906T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
242 PM MDT SAT SEP 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

A PACIFIC LOW PRESSURE DISTURBANCE WILL MOVE INLAND TODAY. THE
AIR MASS WILL BECOME UNSTABLE WITH SCATTERED RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING IN THE SAWTOOTH FOREST...MIDDLE SNAKE
RIVER VALLEY AND RAFT RIVER AREA BY 1500 HOURS AND CONTINUE
THROUGH 2100 HOURS. THUNDERSTORMS THAT DEVELOP WILL MOVE TO THE
NORTHEAST AT 15 MPH. PRECIPITATION WILL BE GENERALLY LESS THAN ONE
TENTH INCH. ISOLATED STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS
UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KPIH 060234
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
834 PM MDT SAT SEP 5 2009


IDZ409-412-477-060345-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-090906T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
834 PM MDT SAT SEP 5 2009

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
SOUTHEAST IDAHO ZONES 409...412 AND 477...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

LIGHTNING ACTIVITY HAS ENDED ACROSS SOUTHEAST IDAHO. RED FLAG
CONDITIONS ARE NO LONGER EXPECTED THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 5, 3:39 AM MDT, 49 minutes earlier.

Area forecast discussion, Sep 5, 3:39 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT SAT SEP 5 2009

.SHORT TERM...TODAY THROUGH MON NIGHT.  WE HAVE THE MOISTURE WITH
PRECIPITABLE WATER NEARING 1 INCH...UNSTABLE AIR WITH EVEN GFS
CAPE AND LIFTED INDEX SOLIDLY FAVORING THUNDERSTORMS THIS
AFTERNOON AND EVENING...AND ALL THAT IS NEEDED IS A TRIGGER. WE
APPEAR TO HAVE IT IN A SHORTWAVE MOVING THROUGH THE UPPER LEVEL
SOUTHWEST FLOW DURING THE DAY TODAY. THUS HAVE KEPT POP HIGH WITH
THUNDERSTORMS. UNSURE HOW WET THEY WILL BE...AS MODEL QPF IS
ACTUALLY LIMITED. THE DISCONNECT HERE IS PUZZLING...AS
PRECIPITABLE WATER IS HIGH ENOUGH TO BORDER ON FLASH FLOODING IF
STORMS ARE SLOW MOVING. HOWEVER...STEERING FLOW ALOFT IS
INCREASING TODAY AS WELL AS SURFACE WIND. STILL...DO NOT EXPECT
WIND TO REACH LAKE WIND ADVISORY CRITERIA TODAY...THOUGH AWFULLY
CLOSE FOR THE EARLY EVENING HOURS AT AROUND 11KT FOR THE
RESERVOIR. MORE SHOWERS AND THUNDERSTORMS EXPECTED SUN AFTERNOON
AS MONSTER UPPER LEVEL LOW CONTINUES ITS NORTHEASTWARD TRACK.
FOCUS WILL BE ON EASTERN HALF OF FORECAST AREA WITH A QUICK
DECREASE DURING THE LATE AFTERNOON. WITH ALL THE CLOUD
COVER...THEN A COLD FRONT ON SUN...EXPECT AFTERNOON HIGHS TO DROP
STRONGLY WITH MON HIGHS ABOUT 10 DEG F COLDER THAN SUN.

.LONG TERM...TUE THROUGH NEXT SAT NIGHT. COLD AIR MAXES OUT OVER
EASTERN IDAHO ON TUE. AFTER THIS A COUPLE OF DAYS OF ZONAL FLOW
BEFORE ECMWF AND GFS SOLUTIONS DIVERGE. THE FAST ZONAL FLOW COULD
HAVE ENOUGH DIFFLUENCE TO GENERATE SOME ISOLATED AFTERNOON/EVENING
THUNDERSTORMS...MAINLY FARTHER NORTH WHERE FLOW BECOMES MORE
CYCLONIC WITH LOW PRESSURE WELL INTO CANADA DURING THAT TIME. HIGH
PRESSURE ON THE GFS THEN REALLY BUILDS IN STRONGLY WITH 500MB
HIGHS SIMILAR TO HIGH SUMMER. ECMWF IS NOT AS STRONG WITH THE
LOW...THUS HAVE BIASED WITH COLDER TEMPERATURES DURING THE DAY AND
WARMER TEMPERATURES AT NIGHT THAN GFS MOS GUIDANCE FOR THIS PART
OF THE MEDIUM RANGE FORECAST. POPS REMAIN LOW WITH NO SIGNIFICANT
WAVE PASSING THROUGH. THE ZONAL FLOW ALOFT PERIOD COULD MEAN SOME
BREEZY AFTERNOON/EVENING WIND TUE AND WED. IF THE ECMWF HAS THE
BETTER SOLUTION...THE BREEZES COULD CONTINUE UNTIL THE END OF THE
PERIOD. MESSICK

&&

.AVIATION...MOIST SOUTHERLY FLOW REMAINS OVER SOUTHEAST IDAHO TODAY
AHEAD OF A LOW PRESSURE DISTURBANCE MOVING INTO THE PACIFIC
NORTHWEST. SCATTERED RAIN SHOWERS WILL DEVELOP THIS AFTERNOON WITH A
MID LEVEL SPOKE OF ENERGY ROTATING THROUGH THE FORECAST AREA. THE
AIR MASS BECOMES UNSTABLE ENOUGH FOR THUNDERSTORMS AROUND 20Z
THROUGH 03Z. LOCAL MVFR CEILINGS ARE POSSIBLE NEAR THUNDERSTORMS
AND OVER HIGHER ELEVATIONS. THUNDERSTORM WIND GUSTS WILL BE UP TO 45
MPH. A PACIFIC COLD FRONT WILL CROSS THE AREA SUNDAY. A FEW SHOWERS
ARE POSSIBLE BUT BREEZY WINDS ARE EXPECTED MOST EVERYWHERE. RS

&&

.FIRE WEATHER...MOIST SOUTHERLY FLOW REMAINS OVER SOUTHEAST IDAHO
TODAY AHEAD OF A PACIFIC LOW PRESSURE DISTURBANCE MOVING INLAND. THE
AIRMASS WILL BECOME UNSTABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS
THUNDERSTORMS TO DEVELOP ACROSS THE DISTRICT BETWEEN 1400 AND 2100
HOURS. PRECIPITATION WITH THUNDERSTORMS WILL BE GENERALLY .02 TO .08
INCH. A RED FLAG WARMING WILL BE ISSUED FOR ZONES 409...412 AND 477.
THIS LOW PRESSURE SYSTEM COMES IN TWO PUSHES...THE SECOND AND MAIN
PUSH COMES INLAND SUNDAY WITH A SURFACE COLD FRONT CROSSING
SOUTHEAST IDAHO DURING THE AFTERNOON. SOUTHWEST WINDS WILL BE BREEZY
MOST EVERYWHERE BUT MINIMUM AFTERNOON RELATIVE HUMIDITY WILL BE
UPPER TEENS TO LOWER 20S. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ409-412-477.

&&
Hazardous weather outlook, Sep 4, 9:35 PM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
935 PM MDT FRI SEP 4 2009

IDZ017>025-031-032-051415-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
935 MDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...STARTING AS EARLY
AS THE MID-MORNING HOURS.  WIND IS EXPECTED TO INCREASE DURING THE
LATE AFTERNOON ON SATURDAY AND MAY MAKE BOATING ON THE AMERICAN
FALLS RESERVOIR HAZARDOUS.  HOLIDAY BOATERS SHOULD CHECK ON THE
LATEST WINDS AND BE PREPARED FOR DIFFICULT BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.